Saturday October 1st 2016

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

Tramadol withdrawal side effects

Tramadol is a synthetic opiate agonist. Unlike many other opiate and opioid medications, tramadol is not a scheduled medication and is a popularly prescribed pain pill used to treat chronic pain. It’s also a popular medication to use for people who are abusing stronger opiate and benzodiazepine medications. But what is withdrawal from tramadol like?

While tramadol has a lower rate of dependency than other similar pain killing drugs, you can become dependent on tramadol and you can still feel the side effect of withdrawal. Here, we explore the effects of tramadol withdrawal and which side effects you can expect when you go through the withdrawal process. Then, we invite your questions or comments about tramadol withdrawal help at the end.

Withdrawal effects of tramadol

Tramadol has both opioid and non-opioid properties and is widely used because physicians have thought of it as having low potential for abuse and dependence. While tramadol does have a low potential for dependency, both physical and psychological dependence are still possible. Why do withdrawal effects of tramadol occur? And tramadol withdrawal symptoms last how long?

Withdrawal happens because after daily dosing over the period of a few weeks or longer, the body develops a need for tramadol. In order for the brain/body system to behave normally, tramadol needs to be present. Take away the tramadol from the system and your body reacts violently. In other words, withdrawal is a way of the body trying to regulate homeostasis within the body. And while symptoms of withdrawal tend to peak in the first days after cessation, they generally even out in the first 7-10 days after you stop taking tramadol.

Effects of tramadol withdrawal

You can begin to see the sings of tramadol withdrawal side effects shortly after your last dose of tramadol has worn off. There are over fifty (50) reported tramadol withdrawal side effects. Part of what makes withdrawal tricky is that everyone is different and effects can be impossible to predict. Still, the following effects of tramadol withdrawal seem to be most common:

  • agitation
  • anxiety
  • chills
  • convulsions
  • dizziness
  • depression
  • muscle pain
  • nervousness
  • panic attacks
  • sleep disturbances
  • sweats
  • vomiting

Side effects of tramadol withdrawal: Treatment suggestions

There are several ways you can help minimize the severity of tramadol side effects. These include:

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED

1. Taper down your tramadol dose

One of the most solid suggestions experts recommend is to consult your doctor and have your medication tapered. Tapering off tramadol over the course of a few weeks gives your body plenty of time to reach homeostasis without the severity of side effects of withdrawal.

2. Get professional help

One way that doctors help treat tramadol withdrawal is to monitor the process. So, you may consider going through withdrawal at a detox facility. These places are designed to monitor you though the acute withdrawal over the course of 72 hours. Medications like clonidine, naltrexone, and/or buprenorphine may be administered specific withdrawal symptoms.

Detox can also help complications that arise like; shortness of breath, panic attacks, anxiety, hallucination and insomnia. All of these complication make withdrawal difficult and hard to treat on your own and many time will drive you to the hospital anyway to take care of. You may also need temporary medications for your anxiety so that you can get through the worst of your withdrawal.

3. Use over-the-counter aids

Tramadol withdrawal side effects will also be like if you have a severe flu. It is important that you get lots of fluids and are treating your flu like symptoms as best you can that occur are you are withdrawing from tramadol. Thankfully there is a lot around your house and at the local pharmacy that can help you to take care of these symptoms without the help of a doctor.

Tramadol withdrawal side effects questions

If you still have questions regarding the side effects of tramadol withdrawal, please ask. Leave your questions about tramadol in the comments section below. We will get back to you with a personal response as quickly as we can.

Reference Sources: NCBI: Withdrawal syndrome after long term tramadol
Daily Med: Tramadol
NCBI: Recommendations for the Pharmacological Management of Neuropathic Pain: An Overview and Literature Update

Photo credit: WikiMedia Commons

Leave a Reply

14 Responses to “Tramadol withdrawal side effects
jake
2:47 pm January 16th, 2014

What kind of over the counter medications are safe to use for withdrawl?

9:54 pm January 18th, 2014

Hello Jake. NSAIDs like Tylenol, Ibuprofen, or aspirin can be used during tramadol withdrawal. You can also seek help from a pharmacist for more recommendations. Make a phone call if you prefer not to be in person while asking.

helen
10:56 am October 11th, 2014

I have chronic arthritis and have recently had a knee replacement I have been on tramadol for ten years taking 8 a day I have over the last few weeks reduced my tablets to 2 .I am worried about the last lap getting from 2 – 0 any advice thanks

1:07 pm October 17th, 2014

Hi Helen. First, I have to advise you to be in contact with your doctor when you make the last reduction and completely stop taking tramadol. Also, you can get helpful advise in this related article: http://prescription-drug.addictionblog.org/help-for-tramadol-withdrawal/

kaz smith
10:36 am January 31st, 2015

i’ve been on tramadol 50mg just twice a day for a bout 8 years . i decided to stop taking them for my abdominal pains just to see how was with out them now because been along time . 3 weeks has passed now 2 weeks i did one tablet a day then a week now with none will it be all out of my system how long will it take ?

ms fella
11:39 pm March 2nd, 2015

Here’s what I did. I had an opiate addiction for 5-6 years. Tramadol, oxy, Percocet…..I took it all and a lot of it. I finally tapered down to about 2 a day. Getting to zero is tough. I took enough to last me 3 days then took a week long vacation about 500 miles from home to the beach. When I ran out I just dealt with it. Hey, at least I felt bad at the beach. By the time I got home I was still a little jittery. But after going through that, ain’t no way I wanted another pill. Clean and sober and loving it!!!

12:34 pm March 3rd, 2015

That’s great Fella. I’m glad you made the decision to be done and over with it! Keep on loving your life.

ms fella
7:53 pm March 3rd, 2015

Was the hardest thing I’ve ever done in my life. If it weren’t for Jesus and my wife I’d never been able to do it. Sometimes the cravings come back but all I have to do is remember what they did to my life and how lost I was during that time. I’m currently working with some people and speaking to inmates with addictions. I wouldn’t wish an addiction like that on my worst enemy. Peace!

1:14 am March 12th, 2015

Thanks for your feedback, fella. It does help people to know what has worked for others, it gives hope. I hope life is treating you well now! Best of luck

Jeff
9:46 pm July 15th, 2015

My doctor’s office routinely make me go through withdrawal every three months, and they seem to enjoy the doing of it. I wish there was something I could do about this. I have been taking Tramadol for over fifteen years and would like to get off the stuff, but every time I go through my quarterly trip to hell, I end up back on the pill. I have just started weening myself off the stuff as much as I can, but it’s been difficult. Does anyone know if I can cut the pills in half without causing ill effects?

Vince
2:42 pm October 19th, 2015

I just started taking tramadol again for the last 3 years. About 2 months ago, I was able to quit cold turkey [insomnia BAD]. Of course a friend had an extra bottle of Tramadol and I started taking it again. I didn’t realize how bad withdrawal could be, so now I’m scared to stop again. I didn’t have any yesterday [over 24 hrs] and just took 1 right now. My thought is to wait and take another in 36 hrs… then another in 48 hrs…. and just keep extending til I can go without for 5 days

5:54 pm November 9th, 2015

Hi Vince. Tapering is not about the gaps of time in between doses, but about reducing the doses at a 10-20% rate each week. So, for the first week of tapering you’d take about 10% less of your current regular dose, then lower it for another 10%, and so on until you can completely stop. Read more here about dependence and how to treat Tramadol withdrawal.

Donna
8:21 pm April 29th, 2016

I have been on 50 mg of tramadol every day for the last 6 years for low back pain with nerve damage to my right leg. I never took more than 1 tablet a day and sometime only a half a tab. I stopped taking them 4 days ago and feel very anxious. How long will this last. Appetite is gone too.

Vince
5:30 pm May 6th, 2016

Donna,
it will last anywhere from 7 to 10 days. Around 7 days is when it starts subsiding.

Leave a Reply

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED